Expert Advice

Are ADHD Drugs Harmful?

LD and ADD/ADHD Expert Advice from Eileen S. Marzola, Ed.D.

Q
Is a drug for ADHD medicine? Can it harm a child later in life? My nine-year-old is taking a drug called Dexedrine for ADHD.
A
This is a question to address to your pediatrician. As far as I know, no studies evaluating long-term use of Dexedrine in children have been conducted. Short-term effects can include insomnia, decreased appetite, weight loss, irritability, headaches and stomachaches. Dexedrine should be used cautiously with students with marked anxiety, motor tics, or with family history of Tourette syndrome.
For more than 20 years, Eileen Marzola has worked with children and adults with learning disabilities and attention deficit disorders, and with their parents and teachers. She has been a regular education classroom teacher, a consultant teacher/resource teacher, an educational evaluator/diagnostician, and has also taught graduate students at the university level. Marzola is an adjunct assistant professor of education at Teachers College, Columbia University, and Hunter College of the City University of New York. She also maintains a private practice in the evaluation and teaching of children with learning disabilities and attention deficit disorders.

Please note: This "Expert Advice" area of FamilyEducation.com should be used for general information purposes only. Advice given here is not intended to provide a basis for action in particular circumstances without consideration by a competent professional. Before using this Expert Advice area, please review our General and Medical Disclaimers.